Alert archive / New Mexico / Hard Freeze Warnings in 2014

Hard Freeze Warning 2, NWS Albuquerque, NM

April 28, 2014

NWS Albuquerque, NM issued this hard freeze warning at Apr 28, 2014, 3:55 PM MDT. It took effect at Apr 29, 2014, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2014, 3:55 PM MDT (21:55 UTC)
In effect from
Apr 29, 2014, 2:00 AM MDT
Expired
Apr 29, 2014, 9:00 AM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this hard freeze warning went out at Apr 28, 3:12 PM MDT, 43 minutes earlier.

Area forecast discussion, Apr 28, 3:12 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT MON APR 28 2014

.SYNOPSIS...
STRONG NORTH NORTHWEST WINDS ALOFT REMAIN IN PLACE OVER NEW
MEXICO AS A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM SITS OVER THE
CENTRAL PLAINS OF THE NATION. THESE WINDS ALOFT ARE EXPECTED TO
GRADUALLY RELAX SOME INTO THE REMAINDER OF THE WEEK...BUT COOLER
AIR WILL PERIODICALLY SPILL SOUTHWARD INTO THE STATE.
THEREFORE...TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGH THE
REST OF THE WORK WEEK WITH SOME HIGHER PROBABILITIES OF LIGHT RAIN
AND SNOW OVER PORTIONS OF CENTRAL TO EASTERN NEW MEXICO WEDNESDAY
AND THURSDAY.

&&

.DISCUSSION...
WINDS ARE NOT QUITE AS SEVERE AS YESTERDAY AND THE DAY
BEFORE...BUT STILL PLENTY OF MOMENTUM BEING TRANSFERRED INTO THE
STATE ON THE BACKSIDE OF THE VERY BROAD AND INTENSE UPPER LOW THAT
REMAINS IN THE CENTRAL PLAINS OF THE NATION. WIND SPEEDS WILL
OBSERVE SOME DECREASE INTO THE MID TO LATE EVENING AS MIXING
SLOWS...BUT THE BOUNDARY LAYER MAY NOT FULLY DECOUPLE. A
REINFORCEMENT OF COOLER AIR WILL ALSO SPILL INTO THE STATE TONIGHT
AND TUESDAY. THERE WILL STILL BE SOME PERIODS OF BRISK WINDS
OVERNIGHT...ESPECIALLY ALONG SOME RIDGE TOPS AND ELEVATED TERRAIN
AREAS. THIS WILL COMPLICATE TONIGHT'S MINIMUM TEMPERATURE
FORECAST...BATTLING COLD AIR ADVECTION WITH ONGOING BREEZES. HAVE
NOT GONE AS COLD AS THE LOWER MET/NAM GUIDANCE...BUT STILL COLDER
THAN ANY RECENT NIGHT FOR MOST LOCATIONS. MANY NORTHERN TIER
LOCATIONS HAVE NOT YET PASSED THE MEDIAN LAST FREEZE DATE...BUT
THE ANTECEDENT WARM CONDITIONS AND EARLY SPRING VEGETATION BLOOM
OBSERVED BY MANY AREAS HAS PROMPTED A FREEZE WATCH. HAVE OPTED TO
UPGRADE THIS TO A WARNING FOR MOST ZONES...BUT IT WILL BE A BIT
MARGINAL IN SOME OF THE NORTHEASTERN TO EAST CENTRAL PLAINS AND
ADJACENT HIGHLANDS.

WHILE MOST OF THE STATE WILL OBSERVE A SUBSTANTIAL DROP IN WIND
SPEEDS TUESDAY...THE NORTHEASTERN PLAINS AND HIGHLANDS NEAR THE
RATON RIDGE WILL REMAIN QUITE GUSTY DUE TO THE ENHANCED SURFACE
PRESSURE GRADIENT ATTENDING THE COLDER AIR. TEMPERATURES WILL STAY
10 TO 15 DEGREES BELOW AVERAGE FOR LATE APRIL...AND ANY SHOWERS
WILL BE SCANT OVER THE NORTHERN MOUNTAINS WITH MINIMAL AMOUNTS
ACTUALLY MAKING IT TO THE GROUND.

A SPOKE OR LOBE OF ENERGY ON THE WESTERN PERIPHERY OF THE UPPER
LOW WILL SAG INTO NEW MEXICO WEDNESDAY INTO THURSDAY...INTRODUCING
ANOTHER REINFORCEMENT OF COOLER AIR AND SOME PRECIPITATION. POPS
WERE INCREASED AS MODELS ARE PICKING UP ON THESE PROCESSES WITH
MORE ENTHUSIASM...BUT TEMPERATURES WILL AGAIN BE UNABLE TO RISE.
RAIN AND SNOW AMOUNTS WILL BE LIGHT WITH GENERALLY ONLY A COUPLE
TO A FEW INCHES OF SNOW ACCUMULATION IN THE SANGRES AND HIGHER
SLOPES/PEAKS OF THE CENTRAL MOUNTAIN CHAIN.

NOT UNTIL FRIDAY DO THE TEMPERATURES BEGIN TO REBOUND WITH THE
NORTHWESTERLY FLOW FINALLY RELAXING WHILE THE UPPER LOW TO THE
EAST FINALLY SHIFTS AND PUTS MORE DISTANCE BETWEEN ITSELF AND NM.
THIS WILL ALLOW A WEAK RIDGE OF HIGH PRESSURE TO FLATTEN OVER NM
BY THE WEEKEND WITH WARMER AND DRY CONDITIONS EXPECTED.

52

&&

.FIRE WEATHER...
VERY WINDY CONDITIONS PERSIST ACROSS THE FORECAST AREA...WITH SOME
CRITICAL HUMIDITIES SHOWING UP ACROSS THE EASTERN PLAINS AND LOWER
PORTIONS OF THE RIO GRANDE VALLEY. HOWEVER...TEMPERATURES ARE WELL
BELOW NORMAL AND HAINES VALUES ARE GENERALLY A LOWER 3-4. HENCE...NO
RED FLAG WARNING. A REINFORCING COLD FRONT WILL SWEEP SOUTH ACROSS
THE STATE TONIGHT...PREVENTING WINDS FROM DECOUPLING OVERNIGHT.
HUMIDITY RECOVERIES WILL BE GOOD TO EXCELLENT ACROSS THE NORTHERN
MOUNTAINS...BUT OTHERWISE FAIR TO POOR AS DRIER AIR MOVES IN BEHIND
THE FRONT. WELL BELOW NORMAL TEMPERATURES WILL CONTINUE THROUGH
TUESDAY WITH WINDS TRENDING DOWN RATHER SIGNIFICANTLY. ANOTHER
REINFORCING PUSH OF COLD AIR TO ARRIVE TUESDAY NIGHT...MOST
PRONOUNCED ACROSS THE EASTERN PLAINS. A SHORTWAVE TROUGH IS FORECAST
TO PUSH SOUTH THROUGH NEW MEXICO IN THE NNW FLOW ALOFT WEDNESDAY
NIGHT INTO THURSDAY...WITH THE POTENTIAL FOR WETTING PRECIPITATION
ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT EASTERN
HIGHLANDS/PLAINS. THE 12Z ECMWF AND GFS CONTINUE SHOWING THE
NORTHERN MOUNTAINS TO BE MOST FAVORED...WITH A FEW INCHES OF SNOW
ACCUMULATION POSSIBLE. VENT RATES WILL TREND DOWN WITH THE COLD AIR
OVER THE NEXT SEVERAL DAYS...BUT STILL BE GOOD MOST AREAS.

A WARMING/DRYING TREND FORECAST FOR FRIDAY THROUGH THE WEEKEND AS A
RIDGE ALONG THE WEST COAST SHIFTS EAST AND FLATTENS...GIVING-WAY TO
WEAK WESTERLY FLOW ACROSS THE DESERT SOUTHWEST AND SOUTHERN ROCKIES.
THERE IS SOME POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS OVER
THE WEEKEND AS A DRY AND UNSTABLE ATMOSPHERE SETS-UP...WITH WINDS
BEING THE ONLY LIMITING FACTOR. LOW CONFIDENCE FORECAST FOR EARLY
NEXT WEEK WITH THE 12Z ECMWF AND GFS DEPARTING RATHER SIGNIFICANTLY.
THE GFS DEVELOPS A SLOW-MOVING TROUGH ACROSS THE WESTERN U.S. AND
SHOWS DRY-SLOTTING WITH INCREASING SW FLOW OVER OUR AREA GOING INTO
THE MIDDLE OF NEXT WEEK...WHILE THE ECMWF SHOWS ZONAL FLOW.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS TO PREVAIL THROUGH TAF PERIOD WITH SOME VFR CIGS
POSSIBLE NORTH AND WEST THIS AFTERNOON. MOUNTAIN OBSCURATIONS ARE
LIKELY TO CONTINUE THROUGH THE AFTERNOON HOURS CENTRAL...NORTH AND
WEST. OTHERWISE...LOOK FOR WINDS TO PEAK BETWEEN 4-7 PM MDT...BUT
THEN STAY UP THROUGH THE EVENING HOURS AS A REINFORCING COLD FRONT
PUSHES SOUTH ACROSS THE AREA. WINDS WILL TREND DOWN SIGNIFICANTLY
TUESDAY COMPARED TO THE PAST FEW DAYS. AN AIRPORT WEATHER WARNING
MAY BE REQUIRED AT KABQ LATER THIS AFTERNOON FOR GUSTS TO 35KTS OR
GREATER...BUT GUST POTENTIAL IS BEING TEMPERED SO FAR BY LACK OF
HEATING WITH TEMPERATURES BELOW NORMAL.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  29  58  30  62 /   0   0   0   0
DULCE...........................  14  51  17  56 /   5   0   0   5
CUBA............................  18  52  21  57 /   5   0   0  10
GALLUP..........................  26  55  23  60 /   0   0   0   0
EL MORRO........................  22  51  24  56 /   0   0   0   0
GRANTS..........................  25  54  23  58 /   0   0   0   0
QUEMADO.........................  28  54  26  59 /   0   0   0   0
GLENWOOD........................  32  68  31  71 /   0   0   0   0
CHAMA...........................  12  47  15  51 /  10  10  10  20
LOS ALAMOS......................  26  53  28  52 /   5   0   0  10
PECOS...........................  23  52  28  50 /  10   5  10  10
CERRO/QUESTA....................  15  51  21  52 /  10   5   5  10
RED RIVER.......................  10  40  15  39 /  20  10  10  20
ANGEL FIRE......................   9  46  14  47 /  20  10  10  30
TAOS............................  18  52  24  52 /   5   5   5  10
MORA............................  21  51  25  48 /  20  10  10  20
ESPANOLA........................  26  59  28  59 /   0   0   0   5
SANTA FE........................  25  52  28  53 /   5   0   5   5
SANTA FE AIRPORT................  27  55  31  56 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  32  58  36  60 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  36  60  39  61 /   0   0   0   0
ALBUQUERQUE VALLEY..............  29  62  33  63 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  31  62  34  63 /   0   0   0   0
LOS LUNAS.......................  34  63  35  64 /   0   0   0   0
RIO RANCHO......................  35  61  38  64 /   0   0   0   5
SOCORRO.........................  40  65  38  67 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  25  55  28  55 /   0   0   0   5
TIJERAS.........................  30  57  32  58 /   0   0   0   5
MORIARTY/ESTANCIA...............  26  55  28  60 /   0   0   0   5
CLINES CORNERS..................  26  53  27  52 /   5   0   5   5
GRAN QUIVIRA....................  32  56  31  58 /   0   0   0   0
CARRIZOZO.......................  37  60  34  61 /   0   0   0   0
RUIDOSO.........................  31  56  30  57 /   0   0   0   0
CAPULIN.........................  24  52  25  49 /  20   5  10  20
RATON...........................  26  54  31  51 /  20  10  10  20
SPRINGER........................  27  57  30  54 /  10   5  10  10
LAS VEGAS.......................  25  53  26  49 /  10  10  20  10
CLAYTON.........................  33  57  30  54 /  20   0   5   5
ROY.............................  33  57  31  53 /  10   5  10   5
CONCHAS.........................  37  63  35  59 /  10   5   5   0
SANTA ROSA......................  35  63  34  59 /  10   0   0   0
TUCUMCARI.......................  38  66  35  62 /  10   5   5   5
CLOVIS..........................  35  62  32  59 /  10   5   5   5
PORTALES........................  35  68  33  64 /  10   0   0   0
FORT SUMNER.....................  36  64  38  61 /  10   0   0   0
ROSWELL.........................  43  67  42  66 /   0   0   0   0
PICACHO.........................  40  65  37  62 /   0   0   0   0
ELK.............................  39  63  32  58 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501-503-504-506>508-511-512-514-515-518>520-525-526-529-532-534>540.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ521>524-533.

FREEZE WARNING FROM 2 AM TO 9 AM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ519-524-530>533.

HARD FREEZE WARNING FROM 2 AM TO 9 AM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ501-517-518-522-523-528-529.

&&

52
Hazardous weather outlook, Apr 28, 5:58 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT MON APR 28 2014

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS DEVELOPING ACROSS MUCH OF NORTHERN AND CENTRAL NEW
MEXICO WILL PEAK BY MID AFTERNOON...AND TAPER OFF GRADUALLY AFTER
SUNSET. AFTER MIDNIGHT...CONDITIONS WILL BE FAVORABLE FOR A HARD
FREEZE OVER THE NORTHWEST PLATEAU...AND OVER THE NORTHERN AND
CENTRAL MOUNTAINS...ADJACENT SLOPES...UPPER VALLEYS...AND ADJACENT
PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OVERNIGHT FREEZES MAY REDEVELOP TUESDAY NIGHT OVER THE NORTHWEST
PLATEAU...AND OVER THE NORTHERN AND CENTRAL MOUNTAINS...ADJACENT
SLOPES...UPPER VALLEYS...AND ADJACENT PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS...OBSERVED
WIND IMPACTS...POOR VISIBILITIES IN BLOWING DUST...AND MEASURED
OVERNIGHT FREEZING TEMPERATURES THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637.

SHY

In the hours before

Local storm report, Apr 28, 11:45 AM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 AM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HIGH SUST WINDS  4 S MESA                33.93N 104.69W
04/28/2014  M40 MPH          CHAVES             NM   APRSWXNET/CWOP

&&

EVENT NUMBER ABQ1400868

CML
Local storm report, Apr 28, 2:40 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     NON-TSTM WND GST 13 SE TOLAR             34.30N 103.80W
04/28/2014  M60 MPH          ROOSEVELT          NM   AWOS

            K4MR AWOS.

&&

EVENT NUMBER ABQ1400869

JF

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:05 AM MDTFreeze WatchABQ12 hr
Apr 28, 4:05 AM MDTHigh Wind WarningABQ16 hr
Apr 28, 4:05 AM MDTHard Freeze WatchABQ12 hr
Apr 28, 4:05 AM MDTWind AdvisoryABQ16 hr
Apr 28, 3:55 PM MDTFreeze WarningABQ17 hr

Nearby

Hard Freeze Warnings in New Mexico, 2014Every hard freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.